Tennessee, 2022

Drought in Tennessee, June 25 to 30, 2022

June 25 to 30, 2022 · NWS OHX · 19 events in 19 counties and zones

Lack of rainfall across the region during June 2022 led to moderate drought conditions developing across western parts of Middle Tennessee by the end of the month, with drought conditions worst in the counties along the Tennessee River and around the Nashville metro.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Lack of rainfall across the region during June 2022 led to moderate drought conditions developing across western parts of Middle Tennessee by the end of the month, with drought conditions worst in the counties along the Tennessee River and around the Nashville metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 24, 8:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 8:04 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
904 PM CDT Fri Jun 24 2022

...New UPDATE...

.UPDATE...
Issued at 904 PM CDT Fri Jun 24 2022

Persistant thunderstorm continues across southern Cumberland
County that has been slowly moving southward over last half
an hour. Updated suite of forecast products to reflect this
occurrence. Flood advisory continues for locations across
southern Cumberland County until 10:15 PM CDT this evening also.
Before issuing suite of forecast product updates, tweaked hourly
temperature, dewpoint, wind speed/direction, and sky condition
grids blending them with previously forecasted hourly mid to late
evening gridded values. Current temperature trends continue to be
generally in line with forecasted lows. Remainder of forecast
continues to be on track.

&&

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 153 PM CDT Fri Jun 24 2022

Visible imagery is showing some cu development across our Plateau.
18Z cape to cap ratios were growing across that area with a trend
toward favorable omega through 00Z. Thus, could still see some
isolated convective development across that area through late
afternoon. Otw, current temps are in the 80s to lower 90s.

Capes to increase on Saturday so I would expect a little more shower
and tstm development, best chance east. The upper high will still be
holding strong with the center over AR. There does appear to be a
weak southward moving impulse that could help to trigger some
convection, again with the best chance east. Instabilities look good
but shear, organization and forcing looks weak. We are only in a
general but perhaps a strong storm or two.

On Sunday, the upper high will undergo some suppression with a fropa
expected in the afternoon. This will set the stage for a more
widespread coverage of showers and thunderstorms for the afternoon
and evening hours. The phasing of the organization, better forcing
and instability looks better although shear is quite weak. Still,
though, with a frontal boundary clashing with 90+ degree high temps,
we could see some strong tstms. We are not outlooked at this time,
however. Models have trended a little upward in regard to precip
totals. It now looks like many areas could get up to three quarters
of an inch of rainfall.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 153 PM CDT Fri Jun 24 2022

In the extended fcst, the precip will move out early Monday. Then,
we will have two nice pleasant days with sunshine and seasonal
temperatures. As the surface high shifts to the east the humidity
will return and potentially engage with more in the way of an
active westerly pattern. The GFS is a little more bullish with this
trend while the Euro shows a flatter flow. Nevertheless, 7 day
euro/gfs qpf looks like 1" northwest up to 1 1/2 to 2" east.

As we move into July, the typical pattern morphs toward a lack of
significant boundaries and fropas. This usually allows for the
humidity to take over and as long as we can keep from sitting under
the deeper mid/upper level ridging, we can experience some much
needed convection for the area. The latest 8-14 day precip outlook
shows near normal precip and above normal temps. The above normal
temp bullseye is over eastern TX so that could mean some active
westerlies at times for us. Lets hope so.

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Fri Jun 24 2022

High pressure dominates the weather pattern across Middle
Tennessee as we head into the evening. A surface ridge remains
situated to our west, but will slide across the mid state during
the next several hours to set up return southerly flow tomorrow.
Expect additional moisture tomorrow, and a weak shortwave
developing in the upper flow looks to kick off scattered showers
and perhaps an afternoon storm primarily along the Cumberland
Plateau. So we'll include some TS/CB's tomorrow afternoon at CSV.
Remainder of the TAF's are VFR thru the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  95  74  92 /   0  30  20  50
Clarksville    69  95  73  91 /   0  20  10  50
Crossville     68  84  67  84 /  40  40  30  40
Columbia       70  95  71  94 /   0  20  20  50
Cookeville     71  87  70  87 /  10  40  30  50
Jamestown      67  85  69  85 /  10  40  30  50
Lawrenceburg   70  94  72  93 /   0  30  20  50
Murfreesboro   72  95  72  92 /  10  30  20  50
Waverly        69  94  72  93 /   0  10  10  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......JB Wright
SHORT TERM...21
LONG TERM....21
AVIATION.....Rose
Hazardous weather outlook, Jun 24, 12:52 AM CST, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
152 AM CDT Fri Jun 24 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-250700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
152 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will bring scattered showers and thunderstorms to much
of Middle Tennessee on Sunday and Monday. A few storms both days
could be strong to marginally severe with high winds and hail the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Monday. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Shamburger

In the hours before

Special weather statement, Jun 24, 6:57 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
757 PM CDT Fri Jun 24 2022

TNZ066-250145-
Cumberland TN-
757 PM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern
Cumberland County through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Crossville. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossville, Crab Orchard, Lake Tansi and Cumberland Mountain State
Park.

This includes Interstate 40 between mile markers 327 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3576 8492 3577 8493 3575 8503 3577 8504
      3577 8507 3593 8507 3592 8469 3591 8468
TIME...MOT...LOC 0055Z 266DEG 3KT 3584 8499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Whitehead

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Stewart

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Montgomery

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Robertson

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Drought, Sumner

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Drought, Houston

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Dickson

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Cheatham

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Drought Monitor
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought, Davidson

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Drought Monitor
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought, Wilson

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Drought, Perry

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Drought, Hickman

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought, Williamson

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought, Lewis

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Drought, Maury

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Wayne

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Drought, Lawrence

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Drought, Giles

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Marshall

When
June 25, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050550, 1050551, 1050552, 1050553, 1050554, 1050555, 1050556, 1050557, 1050558, 1050559, 1050560, 1050561, 1050562, 1050563, 1050564, 1050565, 1050566, 1050567, 1050568.